Post-Conference Perspectives: Uveal Melanoma - Episode 4
Experts highlight strategies for managing the adverse events of tebentafusp, especially cytokine release syndrome.
Ryan Sullivan, MD: From a toxicity standpoint, it’s an interesting molecule because almost all of the toxicity is early on. To your point earlier about cytokine release syndrome, we hospitalize patients, or at least we observe patients, for 16 hours. We do the same as you do, Dr Hamid. We hospitalize patients for observation and then send them out the next morning. But we do that only for the first 3 visits because cytokine release syndrome doesn’t seem to be a big deal after that. In fact, once patients are on this for weeks at a time—5, 8, 10, 15 weeks—it’s like the easiest drug to give. Patients come in and get treated. I don’t know if you have the same impression.
Omid Hamid, MD: I agree with that, and clinical trials bear this. There were very few patients who discontinued the study therapy because of an adverse effect. It’s important to understand cytokine release syndrome because this is new to most of our colleagues. It shows up with fever, fatigue, vomiting, chills, hypotension, hypoxemia, headache, dizziness. The grades range from very low, if you have a mild fever and mild shortness of breath, to very high, where you have someone in an immune type of flare condition where you need to use something like tocilizumab, but that has been very rare for us. We’ve seen some of that in patients who are adrenally insufficient because they can’t mount that, and you can support them with hydrocortisone or others.
Once you’re aware of this and you can manage this adverse effect, the rest of the adverse effects, such as the rash, fevers, or periorbital swelling, are very manageable. You can see abnormal liver function tests, itching, and some nausea, but other than that, it’s very easy to manage and very easy to manage prophylactically. In some trials, they’re even giving an early steroid before the infusions. I agree with you, the rash and some of those [adverse effects] are seen only initially, and then they resolve. We monitor their blood pressure, pulse, and oxygenation, similar to anyone who’d have an infusion reaction. We’ve seen that 1-time doses of corticosteroids to treat adverse events don’t impact the overall survival. That was presented at ASCO [the American Society of Clinical Oncology Annual Meeting]. Just like with checkpoint inhibitors, they don’t affect outcome when you’re giving them for an adverse effect, so it makes a lot of sense.
Is there a patient population for which you wouldn’t consider tebentafusp? I’d say someone who would have a life-threatening event if they had a cytokine release syndrome, whether it’s cardiac insufficiency or pulmonary insufficiency, but I’ve rarely run into that type of person. It might be someone who has a poor performance status who can’t handle a setback of a toxicity, or someone who has autoimmune disease. But those are rare findings in this population.
Ryan Sullivan, MD: I have a quick note about toxicity. I agree with everything about cytokine release syndrome. The other thing you mentioned early on is that rash is the other toxicity we see. It’s a weird rash. It’s total body. You think that the person needs to be in a burn unit, because they become very red very quickly and it’s terrifying. They also get swollen. You think that this person¼is going to die of this rash, but that isn’t the case. It gets better. You can use topical therapies. We use a ton of antihistamines. Fexofenadine is probably our go-to to help prevent the rash and the itchiness that’s associated with it. But mostly it’s just teaching people, including patients, that you’re going to turn red and it’s OK. Then you’re going to go back to your normal hue after 24 or 48 hours of initial treatment.
Omid Hamid, MD: That’s the point to make, that the rash and erythema are usually short-lived. The only issue is that it’s itchy, but it resolves. Sometimes we see [the rash] overnight and in the morning when I see the patient, and by the time I see them in the clinic the afternoon or the next day, it’s already gone. We utilize some preventative [medications], maybe some H2 inhibitors or Benadryl, and it’s manageable.
Ryan Sullivan, MD: It is. But the first time you see it, it’s terrifying, because there’s this paradigm of rapid-onset total body erythematous itchy rash. This doesn’t sound good. But it’s important to note that the reason we give this drug weekly is because it doesn’t stick around very long. Those toxicities dissipate quite quickly.
Transcript edited for clarity.